Connecticut officials warn of fentanyl-laced marijuana amid increase in overdoses

News

HARTFORD, Conn. (WTNH) — Fentanyl is a potent opioid linked to overdoses and deaths. Now, the state lab has identified the first case of fentanyl-laced marijuana in Connecticut and potentially in the country.

“This is all illicit drugs they’re getting off the street,” Susan Logan, an epidemiologist at the Connecticut Department of Public Health, said.

Less than five months after recreational use of marijuana was legalized in Connecticut, state health officials began taking note of a concerning trend.

The state Department of Public Health reports the last three months of laced marijuana overdoses:

  • July 2021- 11 cases
  • August 2021- 9 cases
  • October 2021- 10 cases

The nutmeg state has been averaging roughly 10 overdoses a month in people who claimed to have only smoked pot.

“People who have overdosed have said they thought they were only taking marijuana and then they needed to be administered Naloxone in order to reverse their overdose,” Logan said.

That’s what happened in Plymouth. Police sent a sample to the state lab for processing. It’s happening across Connecticut, but several cases have been centered around the greater Waterbury region.

“This is the first case we’ve actually had laboratory contamination of marijuana with fentanyl,” Logan said.

Connecticut’s pot sales industry won’t be operational for months.

Customers can easily cross state lines and buy weed legally in Massachusetts. Law enforcement officials say a plethora of legal weed options have encouraged black market dealers to get dangerously creative in order to keep customers hooked.

“Dealers are trying to compete and make their marijuana more potent than what you can buy, say over the counter,” Brian Foley, spokesman for the Department of Emergency Services said. “They are doing this with an aerosolized form of fentanyl being sprayed on the marijuana to make it more potent, but also at the same time, more addictive.”

State troopers are working with the DEA to get these drugs off the streets.

“People need to know that if they’re buying marijuana through illegitimate means that this is a possibility,” Foley said.

Officials say you should keep Narcan on hand and be aware of the signs of an overdose, which include trouble breathing and blue fingernails and blue lips.

If you don’t have Narcan, you can start chest compressions until medics arrive.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Hartford

Winterfair kicks off on Pratt Street in Hartford

News /

Black Friday is here!

News /

Black Friday shopping begins early at Cabela's in East Hartford

News /

Sheehan, Lyman Hall go head-to-head in the 50th anniversary of the town's powderpuff game

News /

'Dine Local': Celebrating small businesses hardest hit during the pandemic

News /

Turkey named Booster gets pardoned this Thanksgiving at Stew Leonard's

News /
More Hartford

Trending Stories

Don't Miss

More Don't Miss